Acanthosis nigricans is a fairly common skin pigmentation disorder. The most notable sign of acanthosis nigricans is dark patches of skin with a thick, velvety texture. These patches may appear on the armpits, groin, neck, elbows, knees, knuckles, or skin folds. Lips, palms, and soles of the feet may also be affected.
Acanthosis nigricans may be a sign of a more serious health problem such as pre-diabetes. The most effective treatments focus on finding and resolving medical condition at the root of the problem. Fortunately, these skin patches tend to disappear after successfully treating the root condition.
Acanthosis nigricans is seen in both men and women. It is most common in those who are overweight, have darker skin, and have diabetes or pre-diabetic conditions.
The frequency of acanthosis nigricans varies between ethnic groups, and appears in:
- 1 percent of Caucasians
- 6 percent of Latinos
- 13 percent of African Americans
- 34 percent of Native Americans
All ethnic groups are equally at risk of acanthosis nigricans when body mass index (BMI) is well above normal.
Acanthosis nigricans skin patches occur when epidermal skin cells begin to rapidly reproduce. This abnormal skin cell growth is most commonly triggered by high levels of insulin in the blood. In rare cases, the increase in skin cells may be caused by medications, cancer, or other medical conditions, as noted below.
Too Much Insulin
The most frequent trigger for acanthosis nigricans is too much insulin in your bloodstream. Here’s why.
When you eat, your body converts carbohydrates into sugar molecules such as glucose. Some of this glucose is used for energy while the rest is stored. In order to use the glucose for energy, insulin must also be used. The insulin enables the glucose to enter the cells.
Overweight people tend to develop resistance to insulin over time. So although the pancreas is making insulin, the body cannot use it properly. This creates a buildup of glucose in the bloodstream, which can result in high levels of both blood glucose and insulin in your bloodstream.
Excess insulin causes normal skin cells to reproduce at a rapid rate. For those with dark skin, these new cells have more melanin. This increase in melanin produces a patch of skin that is darker than the skin surrounding it. Thus, the presence of acanthosis nigricans is a strong predictor of future diabetes. If this is indeed the cause, it is relatively easy to correct with proper diet, exercise, and blood sugar control.
Acanthosis nigricans can also be triggered by certain medications such as birth control pills, human growth hormones, thyroid medications, and even some body-building supplements. All of these medications can cause changes in insulin levels. Medications used to ease the side effects of chemotherapy have also been linked to acanthosis nigricans. In most cases, the condition clears up when the medications are discontinued.
Other Potential Causes
In rare cases, acanthosis nigricans can be caused by:
- stomach cancer (gastric adenocarcinoma)
- adrenal gland disorders such as Addison’s disease
- disorders of the pituitary gland
- low levels of thyroid hormones
- high doses of niacin
Acanthosis nigricans is easy to recognize by sight. Your doctor may want to check for diabetes or insulin resistance as the root cause. These tests may include blood glucose tests or fasting insulin tests. Your doctor may also review all your medications to see if they are a contributing factor.
It is important to inform your doctor of any dietary supplements, vitamins, or muscle-building supplements you may be taking in addition to your prescription medications.
In rare cases, your doctor may perform other tests such as a small skin biopsy to rule out other possible causes.
Acanthosis nigricans is not a disease. It is a symptom of another condition that may require medical attention. Treatment is largely focused on addressing the root condition. If you are overweight, your doctor will advise you to lose weight. Your doctor may also prescribe medications to help bring your blood glucose under control.
If the condition is caused by medications or supplements, your doctor may have you discontinue them or suggest substitutes. Generally the discolored skin patches will fade when you find the root cause and get it under control.
Cosmetic treatments exist for cases that are especially unsightly or embarrassing. Dark patches may be covered up with cosmetics or lightened with prescription skin lighteners. Although these treatments are not as effective as treating the root cause of the condition, they can provide some relief. Available skin lighteners include Retin-A, 20 percent urea, alpha hydroxy acids, and salicylic acid.
Maintaining a healthy lifestyle can usually prevent Acanthosis nigricans. Losing weight, controlling your diet, and, perhaps adjusting any medications that are contributing to the condition are all crucial steps. Healthier lifestyle choices will also reduce your risks for many other types of illnesses.